Drought, West Central Plateau
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- West Central Plateau forecast zone
- Reported by
- Drought Monitor
Extreme drought conditions from March continued through April.
Widespread severe drought conditions at the end of March 2018 continued to deteriorate and expand in coverage through April 2018. Severe drought held constant at nearly 80 percent of the state, of which 46 percent was deemed extreme drought or worse.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Widespread severe drought conditions at the end of March 2018 continued to deteriorate and expand in coverage through April 2018. Severe drought held constant at nearly 80 percent of the state, of which 46 percent was deemed extreme drought or worse. Exceptional drought expanded to nine percent of New Mexico for the first time since July 2014. Precipitation across the state was well below normal and temperatures were above normal as only a couple weak storm systems moved through the southwest United States. Strong winds occurred on many days during April 2018 with critical fire weather conditions on several consecutive days over large portions of the state. Blowing dust was also observed with several of these strong wind events. A couple very high elevation snow events dusted the northern high terrain however snowpack was essentially gone by the end of the month. Very little hydrologic response had been noted at several key runoff points within the Rio Grande Basin. Burn bans continued to expand in coverage over several areas of the state and the occurrence of small wildfires increased throughout the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 31, 10:29 PM MST, 1 hour 31 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1129 PM MDT Sat Mar 31 2018 .AVIATION... 06Z TAF CYCLE High cirrus will continue to stream over NM tonight, with calm winds. A backdoor front will ooze back south and west into eastern NM, with increasing moisture behind the front lined roughly from KRTN to KROW allowing for MVFR/IFR cigs from 09Z-15Z. Low clouds will burn off after sunrise. Have kept mention of MVFR/IFR cigs out of KROW thinking the frontal bdry should stay east of town. Winds turn southerly Sunday behind the backdoor bdry at KTCC, KROW, KCVN, KCVS, and KCAO, with breezy westerly winds elsewhere across the state. 24 && .PREV DISCUSSION...300 PM MDT Sat Mar 31 2018... .SYNOPSIS... West flow aloft tonight and Sunday will continue to bring high clouds to northern and central New Mexico. Despite scattered to broken high clouds, high temperatures Sunday will be well above normal, except in the northeast plains where a weak cold front will keep highs near to slightly below normal. A strong surface trough in West Texas, combined with strengthening winds aloft, will generate breezy to locally windy west winds on Monday. High temperatures will be above normal across the entire area Monday. Downsloping winds east of the central mountains will push temperatures 10 to 15 degrees above normal. A weak upper level trough will move across southern Colorado Tuesday, and light precipitation is expected across the north central mountains and adjacent highlands Tuesday into Tuesday night. A Pacific cold front and a backdoor cold front will move across New Mexico Tuesday, causing high temperatures to fall to below normal in the northeast plains and to near normal across the rest of the area. Weak high pressure aloft will allow temperatures to rebound Wednesday and Thursday. Highs Thursday will be above normal across the entire region. && .DISCUSSION... A flat ridge across the Desert Southwest will continue to stream high clouds across NM tonight and Sunday. The high clouds will prevent strong radiational cooling tonight, and low temperatures across most northern and central NM will be 10 to 20 degrees above normal. A cold front stalled across the far eastern plains tonight will keep temperatures cooler in that area with low temperatures near normal overnight. The cold front will remain nearly stationary on Sunday, causing high temperatures to range from near normal to slightly below normal in the far eastern plains. To the west of the front, increasing boundary layer mixing heights and west winds 15 to 25 mph will effect low level warming with high temperatures 5 to 15 degrees above normal. A well defined trough will move rapidly southeastward from the Pacific Northwest to the northern Rockies Monday. Height gradients aloft will increase Monday in response to the track of the upper level trough to the north. Strong lee side cyclogenesis is projected to form in northeast CO Monday, and surface low pressure will likely fall below 990 millibars. This very strong surface low in conjunction with strengthening winds aloft will generate breezy to locally windy west winds across northern and central NM Monday afternoon and evening. A wind advisory may need to be issued for much of northern and central NM for Monday afternoon and early evening. Mid level drying Monday will create stronger insolation, which combined with deep boundary layer mixing, will push afternoon temperatures well above normal. High temperatures Monday will be 5 to 10 degrees above normal west of the central mountains. To the east of the central mountains, downsloping west winds will enhance warming, and high temperatures will be 8 to 16 degrees above normal. A few locations in Chaves County could reach 90 degrees Monday afternoon. The shortwave trough to the north will race across southern CO Tuesday. This system will be lacking deep layer moisture, and both the GFS and ECMWF have backed off on precipitation amounts in far north central NM and adjacent highlands. This forecast drops liquid equivalent amounts to less than 0.05 of an inch for these areas Tuesday into Tuesday night. The much higher probability is the passage of a Pacific cold front in western and central NM and a backdoor cold front in the eastern plains during the day on Tuesday. Cold advection behind the backdoor front will be much stronger than the cold advection behind the Pacific front. As a result, highs in the northeast plains will be 5 to 10 degrees below normal Tuesday, while highs across the remainder of the region will be 3 degrees below normal to 5 degrees above normal. Flat ridging aloft and increasingly drier mid level air will infiltrate the region Wednesday and Thursday. This pattern will initiate a warming trend across the area. Low level colder air in the eastern plains will only be slowly scoured out Wednesday, and highs will still be near normal to slightly below normal. Highs in western NM Wednesday will rebound to 5 to 10 degrees above normal. Increasing surface west winds and higher boundary mixing layers will scour out the cooler air in the east on Thursday, and nearly all of northern and central NM will have high temperatures 5 to 12 degrees above normal. 28 && .FIRE WEATHER... A series of upper level disturbances will pass north of the forecast area over the next week resulting in at least gusty conditions and some locally critical fire weather concerns each day. The potential exists for critical fire weather conditions to become widespread on Monday. The first disturbance will exit the central Rockies onto the Great Plains Sunday strengthening westerly flow aloft and downslope flow across much of the east. The exception will be the far eastern plains where the back door cold front that arrived today should remain entrenched with higher humidities and poor ventilation. Further west, humidities will plummet below 15% most places and Haines will generally range from 5 to 6, as temperatures climb around 6 to 12 degrees above normal. Readings behind the front should range from near normal to as low as 6 degrees below normal. Locally critical fire weather conditions on Sunday should favor the Clines Corners region. Strong west and southwest winds will develop areawide below significant snowpack on Monday as the flow aloft strengthens in response to an upper level trough crossing the central Rockies and an impressive 988 mb surface low over southeast Colorado. Gusts from 35 to 45 mph are expected central and west, with gusts up to 55 mph along and east of the central mountain chain. An unstable atmosphere will also be in place with high temperatures 5 to 15 degrees above normal areawide, Haines Indices mostly in the 5 to 6 range (except for some 4s northwest), and strong atmospheric mixing. Humidities will also plummet well below 15 percent, except for higher readings at elevations above 8,000 ft in the northern mountains. The critical conditions will start early and end late in the east, while occurring during the afternoon until sunset in the west. In the wake of the upper level trough a cold front will dive southeastward through the state early Tuesday causing high temperatures to fall around 5 to 25 degrees below Monday's readings, and humidities to climb a few to 15 percent; except for some lower humidities across the North Central Mountains and Northwest Plateau. Nonetheless, humidities from Clines Corners west and northwestward will again fall below 15 percent on Tuesday. Northwest winds on the Northwest Plateau should become breezy enough for locally critical fire weather conditions around Farmington. Locally critical fire weather conditions should favor the northeast plains Wednesday, then the Clines Corners region Thursday and Friday. An upper level trough in northwest flow aloft will clip northeast NM Thursday night, when it will also send a cold front southeastward through the state. The front will cause temperatures to fall a few degrees areawide from Thursday's readings, but highs will remain a few to 10 degrees above normal. Humidities should rise above 15 percent north of I-40, with some sub 15% readings along and south of I-40 Monday afternoon. && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday evening for the following zones... NMZ101>109. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 332 AM MDT Sat Mar 31 2018 NMZ501>540-011100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 332 AM MDT Sat Mar 31 2018 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Stronger winds will return to New Mexico on Monday with occasional gusts of 40 to 45 mph possible in some central and eastern areas of the state. In addition to the windy conditions, low humidity and warmer than average temperatures will combine to create critical fire weather conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. 52
39 drought. Local standard time, as filed.
Extreme drought conditions from March continued through April.
Extreme drought conditions from March continued through April.
Extreme drought conditions from March continued through April.
Extreme drought conditions from March deteriorated to exceptional drought on April 10, 2018.
Severe drought conditions from March deteriorated to extreme drought on April 3, 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 24, 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018 for mainly western sections of Catron County.
Severe drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Severe drought conditions from March continued through April 2018.
Severe drought conditions from March continued through April 2018.
Severe drought conditions from March continued through April 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 10, 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.
Extreme drought conditions from March deteriorated to exceptional drought on April 17, 2018.
Severe drought conditions from March continued through April 2018.
Severe drought conditions from March continued through April 2018.
Extreme drought conditions from March deteriorated to exceptional drought for parts of the county on April 17, 2018.
Extreme drought conditions from March continued through April 2018.
Extreme drought conditions from March continued through April 2018.
Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.
Extreme drought conditions from March continued through April 2018.
Severe drought conditions from March continued through April 2018.
Severe drought conditions from March deteriorated to extreme drought on April 3, 2018.
Severe drought conditions from March continued through April 2018.
Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.
Severe drought conditions from March deteriorated to extreme drought on April 10, 2018.
Severe drought conditions from March continued through April 2018.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743433, 743434, 743435, 743436, 743437, 743438, 743439, 743440, 743441, 743442, 743443, 743444, 743445, 743446, 743447, 743448, 743449, 743450, 743451, 743452, 743453, 743454, 743455, 743457, 743458, 743459, 743460, 743461, 743462, 743464, 743466, 743467, 743468, 743469, 743470, 743471, 743472, 743473, 743474.